Texas, 2013Drought in Texas, May 14 to 31, 2013
May 14 to 31, 2013 · NWS BRO · 7 events in 7 counties and zones
The combination of abundant low level moisture and a series of upper level disturbances moving across northern Mexico and Deep South Texas allowed for beneficial rains across the region. Areas of showers and thunderstorms affected the area from late on the 10th through the 15th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of abundant low level moisture and a series of upper level disturbances moving across northern Mexico and Deep South Texas allowed for beneficial rains across the region. Areas of showers and thunderstorms affected the area from late on the 10th through the 15th. Rain activity ended as the upper level low pressure system tracked northeast, allowing drier air to filter into south Texas. Much of the area received rainfall amounts of 1 to 2 inches during the period, with heavier amounts of 2 to 4 inches occurring over portions of Zapata, Jim Hogg, coastal Kenedy and coastal Willacy counties. This rain provided much needed relief to ongoing Extreme to Exceptional drought conditions. Despite the rains, drought conditions improved only slightly. Drought conditions across Zapata and Jim Hogg counties were lessened one category from extreme to severe. Extreme Drought conditions extended across much of Starr, Brooks, Willacy, southeastern Hidalgo and Cameron counties. Exceptional drought continues across much of Hidalgo and Kenedy counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 13, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, May 13, 11:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1231 AM CDT TUE MAY 14 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...AN AREA OF SHOWERS CONTINUES IN THE UPPER VALLEY AND
SOUTHWESTWARD INTO NORTHERN MEXICO. THIS AREA IS HAVING A HARD
TIME ADVANCING EASTWARD POSSIBLY DUE TO DRIER AIR AND DOWNSLOPING
WINDS. WILL KEEP PRECIP OUT OF THE TAFS FOR NOW BUT CANT RULE OUT
SPRINKLES EARLY ON AT THE SITES. WINDS WILL CONTINUE TO SHIFT TO
THE SOUTHEAST AS HIGH PRESSURE WORKS INTO THE NORTHEAST GULF OF
MEXICO. WILL SEE MVFR CONDS AROUND DAWN AS MOISTURE BEGINS TO
INCREASE WITH VFR RETURNING BY MID MORNING. SHOWERS/TSTORMS
POSSIBLE TOWARD THE END OF THE TAF PERIOD BUT TOO CONDITIONAL AT
THIS POINT TO MENTION IN THE TAFS
&&
.PREV DISCUSSION... /ISSUED 714 PM CDT MON MAY 13 2013/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...THE STATIONARY 500 MB CLOSED LOW POSITIONED TO OUR
WEST WILL MAINTAIN PRETTY DEEP LAYER MOISTURE LEVELS OVER THE
LOWER RGV MAINTAIN MID LEVEL CLD DECKS OVER THE REGION. VFR
CEILINGS WILL PREVAIL EARLY IN THE TAF PERIOD BUT WILL LIKELY
DECREASE DOWN INTO MVFR/IFR LEVELS LATER TONIGHT AS THE MOIST
NOCTURNAL LOW LEVEL INVERSION REFORMS. THE CEILINGS WILL INCREASE
BACK UP TO VFR LEVELS ONCE AGAIN AS THE DAYTIME HEATING COMBINES
WITH A ESE LOW LEVEL FLOW TO MIX OUT THE LOWER LEVELS. SO FAR KBRO
RADAR INDICATES THAT THE CURRENT CONV REMAINS LOCATED WELL WEST
OF THE RGV AIPPORTS AND EXPECT THIS TREND TO CONTINUE OVER THE
NEXT SEVERAL HOURS. HOWEVER LATER TONIGHT SOME OF THIS CONV COULD
PUSH FURTHER EAST POSSIBLY REDUCING VSBYS SOMEWHAT. THE STRENGTH
OF THE CONV IS NOT THAT STRONG AND ALL OF THE LIGHTNING ACTIVITY
HAS BEEN CONFINED WELL SOUTH OF THE OF THE RIO GRANDE. SO FOR NOW
WILL NOT MENTION ANY T-STORMS IN THE CURRENT TAF WORDING.
PREV DISCUSSION... /ISSUED 156 PM CDT MON MAY 13 2013/
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...H5 LOW CONTINUES
OVER BAJA MEXICO...WAITING FOR THE NEXT LOW HEADING TOWARDS THE
NORTHERN CALIFORNIA COAST. UPPER DIFFLUENCE CONTINUES ACROSS SOUTH
TEXAS TODAY...BUT IS BEING COUNTERACTED BY THE LOSS OF SOME
ATMOSPHERIC MOISTURE IN THE LAST 24 HOURS. TONIGHT THE NEXT WEAK
WAVE EMBEDDED AROUND THE H5 LOW SWEEPS ACROSS THE AREA. AT THE SAME
TIME...THE SFC RIDGE CENTRALIZES ACROSS THE NW GULF...ALLOWING THE
SE FLOW TO RETURN MORE GULF MOISTURE TO THE REGION. SOME ELEVATED
SHOWER ACTIVITY IS EXPECTED THIS EVENING AND TONIGHT. ENHANCE ECHOES
ALREADY SHOWING UP ON KBRO RADAR TO THE SW IN MEXICO MOVING NE.
TOMORROW...PW VALUES REACH 1.9 TO 2.0 INCHES...AND MINIMAL TO NO
CAPPING SHOULD PROVIDE A BETTER CHANCE FOR RAINFALL...ESPECIALLY
DURING THE PEAK HEATING HOURS. HAVE FURTHER INCREASED RAIN CHANCES
ACROSS THE BOARD FOR TOMORROW...REACHING THE LIKELY CATEGORY OUT
WEST. RAINY CONDITIONS CONTINUE INTO TUESDAY NIGHT AS THE H5 LOW TO
THE WEST FINALLY EJECTS THROUGH TEXAS.
LONG TERM /WEDNESDAY THROUGH MONDAY/...THE 500MB LOW OVER
NORTHERN MEXICO THAT HAS BEEN PROVIDING THE UNSETTLED WEATHER
ACROSS THE RIO GRANDE VALLEY THE LAST SEVERAL DAYS WILL BEGIN TO
MOVE NORTHEAST WEDNESDAY. WITH LOW TO MID LEVEL MOISTURE ACROSS
THE AREA...A CHANCE OF SHOWERS AND THUNDERSTORMS IS POSSIBLE
WEDNESDAY BEFORE SUBSIDENCE INCREASES ACROSS THE CWA AS AN UPPER
LEVEL RIDGE BUILDS ACROSS THE SOUTHERN PLAINS IN THE WAKE OF THE
UPPER LEVEL LOW/TROUGH THURSDAY. RAIN CHANCES WILL FINALLY
DIMINISH WEDNESDAY INTO WED NIGHT AS A RESULT. VERY WARM AND HUMID
CONDITIONS ARE EXPECTED TO DEVELOP THROUGH THE REST OF THE WEEK
INTO THE WEEKEND AND EVEN AS A 500MB TROUGH MOVES INTO THE WESTERN
UNITED STATES FRIDAY INTO SATURDAY...MOISTURE APPEARS LIMITED
THROUGH THE FORECAST PERIOD TO MENTION ANY RAIN CHANCES THURSDAY THROUGH
MONDAY.
MARINE...
TODAY THROUGH TUESDAY...WINDS GRADUALLY SHIFT BACK TO THE
SOUTHEAST DURING THE NEXT 36 HOURS AS HIGH PRESSURE REESTABLISHES
ACROSS THE NORTHERN GULF. WINDS WILL REMAIN MODEST DUE TO THE LACK
OF SFC PRESSURE GRADIENT. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TONIGHT THROUGH TUESDAY NIGHT. SOME GUSTY WINDS ARE POSSIBLE.
SEAS WILL REMAIN AGITATED AROUND 4 FEET THROUGH THE SHORT TERM
PERIOD.
WEDNESDAY THROUGH SATURDAY...LOW PRESSURE ACROSS THE TEXAS
PANHANDLE AND HIGH PRESSURE ACROSS THE GULF OF MEXICO WILL PROVIDE
A RELATIVELY STRONG PRESSURE GRADIENT ACROSS THE COASTAL WATERS
WEDNESDAY THROUGH SATURDAY. MODERATE TO STRONG SOUTHEAST WINDS
SHOULD PREVAIL ACROSS THE WESTERN GULF THROUGH THE REST OF THE
WEEK INTO THE WEEKEND AS A RESULT. SCEC CONDITIONS WILL PREVAIL
ACROSS THE COASTAL WATERS THROUGH THE PERIOD WITH BORDERLINE SCA
CONDITIONS POSSIBLE OFFSHORE.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
55/59
Hazardous weather outlook, May 13, 3:23 AM CST, 20 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
423 AM CDT MON MAY 13 2013
GMZ130-132-135-150-155-170-175-140930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
423 AM CDT MON MAY 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SMALL CRAFT ADVISORIES ARE POSSIBLE WEDNESDAY THROUGH FRIDAY AS
SOUTHEAST WINDS INCREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ248>257-140930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
423 AM CDT MON MAY 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED HEAVY SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALIZED
STREET FLOODING OR PONDING OF WATER IN LOW LYING AND POOR DRAINAGE
AREAS TUESDAY THROUGH WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Cameron
- When
- May 14, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Beneficial rainfall during the middle of May allowed for drought conditions to begin to improve. By the 14th of May, Cameron County began to see the improvements with the entire county immersed in extreme (D3) drought conditions.
Drought, Coastal Cameron
- When
- May 14, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
Beneficial rainfall during the middle of May allowed for drought conditions to begin to improve. By May 14th, drought conditions had improved across the northern half of coastal Cameron County, where exceptional (D4) drought conditions improved to extreme (D3) drought conditions, resulting in all of coastal Cameron County in extreme (D3) drought conditions.
Drought, Coastal Willacy
- When
- May 14, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Beneficial rainfall during the middle of May allowed for drought conditions to begin to improve. By the middle of May, drought conditions began to improve across coastal Willacy County, with all of the area improving to extreme (D3) drought conditions from exceptional (D4) drought conditions.
Drought, Jim Hogg
- When
- May 14, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Beneficial rainfall during the middle of May allowed for drought conditions to begin to improve across Jim Hogg County. The county became split between Extreme (D3) |Drought conditions and Severe (D2) Drought conditions. The western two thirds of county improved to Severe (D2) Drought conditions and the eastern third was in Extreme (D3) Drought conditions.
Drought, Starr
- When
- May 14, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Beneficial rainfall during the middle of May allowed for drought conditions to begin to improve across Starr County. By the 14th of May, drought conditions improved across much of Starr County. Most of the county saw improvement to Extreme (D3) Drought conditions from Exceptional (D4) conditions, except for the southeast corner which remained in Exceptional (D4) Drought conditions and an area along the far western boundary which improved to Severe (D2) Drought conditions.
By the 21st, the county was effectively split into thirds. The northwestern third of the county experienced Severe (D2) Drought conditions, the middle third Extreme (D3) Drought conditions, and the southeastern third Exceptional (D4) Drought conditions.
Drought, Willacy
- When
- May 14, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Beneficial rainfall during the middle of May allowed for drought conditions to begin to improve across Willacy County with improvements noticeable by the 14th of the month. The vast majority of the county had improved to Extreme (D3) Drought conditions from Exceptional (D4) Drought conditions, except for the northwest corner of the county which remained in Exceptional (D4) Drought conditions. By the end of the month, all of Willacy County was in Extreme (D3) Drought conditions.
Drought, Zapata
- When
- May 14, 12:00 AM CST to May 27, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Beneficial rainfall during the middle of May allowed for drought conditions to begin to improve across Zapata County. Mid month totals were averaging 200 to 400 percent of normal; by the 14th of the month, the entire county improved from Extreme (D3) and Exceptional (D4) drought conditions to Severe (D2) drought conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 14, 20131 death · 1 event
- Damaging Winds in Wisconsin, May 14, 2013$300,000 · 65 kt wind · 6 events
- Damaging Winds in North Dakota, May 14, 2013$37,000 · 56 kt wind · 3 events
- Damaging Winds in Iowa, May 14, 2013$20,000 · 70 kt wind · 4 events
- Frost and Freeze in West Virginia, May 14, 201311 events
- Frost and Freeze in Virginia, May 14, 20139 events
- Frost and Freeze in Maryland, May 14, 20137 events
- Drought in Texas, May 14 to 27, 2013$10,000 · 5 events
- Drought in Texas, May 14 to 31, 2013$3,000 · 3 events
- High Wind in North Dakota, May 14, 201360 kt wind · 3 events
- High Wind in North Dakota, May 14, 201351 kt wind · 3 events
- Damaging Winds in Minnesota, May 14, 201361 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455482, 455483, 455484, 455488, 455492, 455493, 455494.